Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

January 1, 2017Escambia County, Alabama

NWS Mobile, AL issued this special weather statement at Jan 1, 2017, 10:33 AM CST for Escambia County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2017, 10:33 AM CST (16:33 UTC)
Expired
Jan 1, 2017, 11:00 AM CST
In force
27 min
Issued by
NWS Mobile, AL

County Escambia County, AL

The radar

The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

633 
WWUS84 KMOB 011633
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1033 AM CST SUN JAN 1 2017
 
ALZ056-059-011700-
Escambia AL-Conecuh AL-
1033 AM CST SUN JAN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CONECUH AND CENTRAL ESCAMBIA COUNTIES UNTIL 1100 AM
CST...

At 1033 AM CST, the strong thunderstorm was located near I65 And AL
113, or 8 miles north of Flomaton, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Brewton, Century, East Brewton, Castleberry and I65 And AL 113. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8728 3100 8731 3118 8743 3138 8699
      3127 8676 3119 8675
TIME...MOT...LOC 1633Z 241DEG 25KT 3112 8726 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jan 1, 5:28 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jan 1, 5:28 AM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
528 AM CST Sun Jan 1 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...A stalled surface boundary along the coast will
provide the focus for isentropic upglide shra/tsra through the
forecast. North of the front, MVFR to IFR level CIGS/VISBYS are
expected, general MVFR south.

/16

&&

.PREV DISCUSSION... /issued 443 AM CST Sun Jan 1 2017/

NEAR TERM /Now Through Sunday night/...The first of a series of
shortwaves moving over the fa moves off as another moves
northeastward over the Lower Mississippi River Valley and Southeast
today into tonight. With a stalled front along the coast, isentropic
upglide over most of the land portion of the fa is expected to
continue today through tonight. Have put in general tsra south of the
coast, with decent instability (~500j/kg) for tsra development, then
tapering off as one goes inland. Model soundings show some elevated
instability to work with as one moves inland, so leaving some rumbles
in the forecast is warranted. With the strength of the onshore flow,
thus upglide flow, weakening quickly today, feel QPF amounts for
today through tonight will be substantially less than the 2" to 3"
24hr rainfall totals recorded over coastal counties of Mississippi
and Alabama, along with inland southeast Mississippi. Am not going to
extend the current Flash Flood Watch past 18z today as a result.

Looking at the possibility of strong to severe storms during the
first two periods of the forecast, any damaging winds will be
governed by where the surface warm front lies (current location is
over the coast). Some overnight storms have had some strong winds
reaching the surface (PNS gusting to 37kts and VPS gusting to
31kts), so frontal position is key. Am expecting the coastal
counties, mainly south of I10, to again see an isolated strong
storm. Any inland penetration of the warm front or weakening of said
front will allow strong winds off the surface to reach the surface
so following shifts will have to keep an eye out along with any
boaters and person out today into tonight.

For temps, with rain and cloudy skies, highs today reaching the low
70s will be a challenge, especially north of the boundary over the
coast. For tonight, have put in low ranging from mid 60s north to
upper 60s along the coast, with any radiational cooling non-existent.
/16

SHORT TERM /Monday Through Tuesday night/...A warm front will
continue to move north of the region on Monday ahead of a surface
low exiting eastern Texas. This low will continue lifting toward the
northeast, reaching the Ohio River Valley by Tuesday morning, and
eventually the far northeast conus by late Tuesday night with the
ridge extending along the eastern seaboard to the northeast Gulf of
Mexico. Initially a dry westerly wind flow on the backside on the
exiting surface low will clear the precipitation out of the forecast
area by Tuesday morning, followed by northwesterly winds Tuesday
night as a cold front sweeps southeast through the region. A vigorous
upper shortwave over Texas Monday morning will move quickly eastward
through Monday night, reaching the western Carolinas. Widespread
showers and thunderstorms will persist through Monday afternoon, and
then taper off from west to east Monday night. There is an enhanced
chance of severe thunderstorms across the entire forecast area on
Monday, mainly during the afternoon and early evening hours.
Decreasing stability will occur throughout the day, with ML Capes
rising to around 1000 J/kg and 0-6 KM shear ranging from 40 to 50
knots. Strong thunderstorms are likely with some storms possibly
becoming severe especially over Southeast Mississippi and Southwest
Alabama where shear and instability are best coupled. The greatest
threat will be damaging straight line winds, with short-lived
isolated tornadoes possible. Heavy downpours should also be
anticipated with up to 2 inches of accumulation possible. /22

High temperatures Monday and Tuesday will be in the mid 70s. Low
temperatures Monday night will range from 58 to 63 degrees. Low
temperatures Tuesday night will range from 47 to 52 degrees along and
west of I-65, and from 52 to 57 degrees to the east. /22

LONG TERM /Wednesday Through Saturday/...Zonal flow aloft will
primarily reside over the region through Thursday night as one upper
shortwave over the northeast conus moves east, followed by a second
elongated upper shortwave digging south over the northern plains and
northern Rockies. This upper shortwave will eventually swing eastward
and carve out a large broad upper trough from the Rockies to the
east coast by late in the week. The surface low across the far
northeast conus with the ridge extending along the eastern seaboard
to the northeast Gulf of Mexico will move east over the western
Atlantic through Thursday night, with surface high pressure building
into the region from the northwest. However. the GFS and ECMWF
models differ in resolving features in the lower levels late in the
week. The GFS keeps the surface high pressure area across the
southeast states, and therefore keeps the forecast area dry, while
the ECMWF forms a low level trough extending from the western Gulf to
the mid Atlantic states, bringing rain back into the picture. For
now, have mainly isolated rain showers from Thursday night through
Saturday afternoon, with low-end scattered showers on Friday. Will
need to monitor for a possible rain-snow mix precipitation type late
Friday night into early Saturday morning across our northern zones if
the cold air remains entrenched across the area, and precipitation
does indeed form.

Temperatures will trend colder through Friday night, with highs on
Wednesday in the mid 50s to mid 60s lowering into the mid 40 to lower
50s on Friday. Lows Wednesday night in the mid 30s to mid 40s will
dip even cooler in the 30s both Thursday and Friday nights. Slightly
warmer temps are expected on Saturday. /22

MARINE...Moderate to strong southerly flow over area coastal waters
will ease today as an upper system moves off, but strengthen again
temporarily Monday into Monday night as another upper system
approaches the area. Light to at times moderate post system flow
will move over the coastal waters late Monday night into Tuesday
night, but another passing upper system will push a front across the
area Tueday night into Wednesday. Moderate to strong offshore flow
will follow, lasting into Thursday, then see a re-enforcing front
bring another round of northerly flow. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until noon CST today for ALZ052-053-055-056-
     059-261>266.

     High Rip Current Risk through this afternoon for ALZ265-266.

FL...Flash Flood Watch until noon CST today for FLZ201>204.

     High Rip Current Risk through this afternoon for FLZ202-204-206.

MS...Flash Flood Watch until noon CST today for MSZ075-076-078-079.

GM...Small Craft Advisory until 6 AM CST early this morning for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 1, 5:23 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
523 AM CST SUN JAN 1 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-021145-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
523 AM CST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVER THE COASTAL
COUNTIES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE TODAY INTO
TONIGHT. DAMAGING WINDS TO 60 MPH ARE POSSIBLE. ISOLATED TORNADOES
ARE ALSO POSSIBLE ALONG AND SOUTH OF THE COAST.

AN ADDITIONAL INCH OR TWO OF RAIN IS EXPECTED SOUTH OF HIGH 84 THIS
MORNING INTO THE AFTERNOON BEFORE THE HEAVIEST RAIN MOVES OFF. THIS
COULD EXACERBATE ANY FLOODING PROBLEMS OVER SOUTHWEST ALABAMA AND
INLAND SOUTHEAST MISSISSIPPI.

AN EXTENDED PERIOD OF MODERATE TO STRONG ONSHORE FLOW HAS CREATED A
HIGH RISK OF RIP CURRENT OVER AREA BEACHES TODAY. THE RISK WILL
BECOME MODERATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS AN ENHANCED RISK OF SEVERE WEATHER EXPECTED MONDAY INTO
MONDAY EVENING. DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE WITH ANY
SEVERE STORMS. ALSO...ISOLATED SHORT LIVED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE NEEDED
MONDAY.

GMZ630>635-650-655-670-675-021145-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
523 AM CST SUN JAN 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT AREA EXPECTED TO LAST INTO THIS
MORNING BEFORE EASING. STRONG THUNDERSTORMS MOVING EAST OVER AREA
WATERS MAY BRING STRONG WINDS AND VERY HEAVY RAINS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS ARE EXPECTED MONDAY AS ANOTHER SYSTEM MOVES
ACROSS THE AREA. STRONG WINDS AND VERY HEAVY RAINS WILL CREATE
HAZARDOUS CONDITIONS FOR SMALL CRAFT.

A STRONG FRONT WILL MOVE OVER THE AREA TUEDAY INTO TUEDAY
NIGHT...BRINGING MODERATE TO STRONG OFFSHORE FLOW. THIS WILL AGAIN
CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT.

In the hours before

Local storm report, Jan 1, 4:37 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
437 AM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     ENSLEY                  30.52N 87.27W
01/01/2017                   ESCAMBIA           FL   UNKNOWN

            WIND DAMAGE REPORTED IN ENSLEY...FLORIDA. SEVERAL
            STRUCTURES DAMAGED NEAR CHEMSTRAND AND RAY ROADS.
            REPORTED BY ESCAMBIA EMA OFFICIALS

&&

SAM
Special weather statement, Jan 1, 5:13 AM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 AM CST SUN JAN 1 2017

FLZ205-011130-
Okaloosa Inland FL-
513 AM CST SUN JAN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL OKALOOSA COUNTY UNTIL 530 AM CST...

At 512 AM CST, the strong thunderstorm was located 7 miles southeast
of Crestview, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas south of I-10
in east central Okaloosa County.

LAT...LON 3056 8653 3057 8661 3072 8662 3075 8639
      3055 8639
TIME...MOT...LOC 1112Z 262DEG 33KT 3066 8651
Special weather statement, Jan 1, 6:12 AM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
612 AM CST SUN JAN 1 2017

FLZ203>206-011330-
Santa Rosa Coastal FL-Santa Rosa Inland FL-Okaloosa Inland FL-
Okaloosa Coastal FL-
612 AM CST SUN JAN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN SANTA ROSA AND SOUTHERN OKALOOSA COUNTIES UNTIL 730 AM
CST...

At 611 AM CST, the strong thunderstorm was located 7 miles south of
Pea Ridge, or 7 miles east of Ferry Pass, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wright, Niceville, Eglin AFB, Valparaiso, Bagdad, Ocean City,
Shalimar and Eglin Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather
Service.

&&

LAT...LON 3039 8716 3045 8717 3049 8715 3051 8716
      3052 8718 3057 8719 3072 8639 3047 8639
      3047 8637 3048 8633 3048 8628 3047 8628
TIME...MOT...LOC 1211Z 260DEG 30KT 3050 8708
Special weather statement, Jan 1, 10:33 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1033 AM CST SUN JAN 1 2017

ALZ056-059-011700-
Escambia AL-Conecuh AL-
1033 AM CST SUN JAN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CONECUH AND CENTRAL ESCAMBIA COUNTIES UNTIL 1100 AM
CST...

At 1033 AM CST, the strong thunderstorm was located near I65 And AL
113, or 8 miles north of Flomaton, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Brewton, Century, East Brewton, Castleberry and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8728 3100 8731 3118 8743 3138 8699
      3127 8676 3119 8675
TIME...MOT...LOC 1633Z 241DEG 25KT 3112 8726

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 12:09 AM CSTSpecial Marine WarningMOB36 min
Jan 1, 1:14 AM CSTAreal Flood AdvisoryMOBMobile3 hr
Jan 1, 2:02 AM CSTSpecial Weather StatementMOBBaldwin43 min
Jan 1, 2:05 AM CSTSpecial Marine WarningMOB40 min
Jan 1, 4:02 AM CSTSpecial Marine WarningMOB58 min
Jan 1, 5:18 AM CSTSpecial Marine WarningMOB57 min
Jan 1, 7:50 AM CSTAreal Flood AdvisoryMOBMobile3 hr
Jan 1, 9:17 AM CSTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Jan 1, 10:25 AM CSTRiver Flood WarningMOBBaldwin24 hr
Jan 1, 10:25 AM CSTRiver Flood WarningMOBBaldwin3 days
Jan 1, 10:39 AM CSTRiver Flood WarningMOBEscambia12 days
Jan 1, 10:39 AM CSTRiver Flood WarningMOBCovington, Escambia4 days
Jan 1, 10:44 AM CSTAreal Flood AdvisoryMOBMobile, Washington3 hr
Jan 1, 11:53 AM CSTAreal Flood AdvisoryMOBBaldwin, Clarke, Escambia, Monroe5 hr
Jan 1, 4:57 PM CSTAreal Flood AdvisoryMOBButler, Conecuh, Covington, Crenshaw3 hr
Jan 1, 3:10 AM CSTSpecial Weather StatementMOBEscambia50 min
Jan 1, 4:04 AM CSTSpecial Weather StatementMOBSanta Rosa41 min
Jan 1, 5:13 AM CSTSpecial Weather StatementMOBOkaloosa17 min
Jan 1, 6:12 AM CSTSpecial Weather StatementMOBOkaloosa78 min
Jan 1, 10:39 AM CSTRiver Flood WarningMOBOkaloosa, Santa Rosa4 days
Jan 1, 4:41 PM CSTAreal Flood AdvisoryMOBGreene3 hr
Jan 1, 4:43 PM CSTAreal Flood AdvisoryMOBGeorge3 hr

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.